DR. ROACH: Antihistamine risks nothing to sneeze at
DEAR DR. ROACH: My son suffered seizures as a child and was diagnosed with benign rolandic epilepsy. At the time, we were told that he should avoid antihistamines, since they could trigger seizures. He was on medication from ages 8 to 18 (Dilantin), but has been both medication- and seizure-free for more than 10 years. He suffers from allergies, especially so because he's avoided any medication with antihistamines. Is it safe for him to take medication with an antihistamine, or should it be avoided for the rest of his life? --C.G.
ANSWER: Seizures are caused by uncontrolled electrical discharges in the brain. There are many different types: "Benign" seizures of childhood are called that because they usually go away by themselves after a few years. However, every person is different, and childhood seizures can continue on into adulthood.
Many medications can increase the risk of seizures. For this reason, it's a good idea for people with epilepsy to check with their doctor about particular medications. Antihistamines are on the list of medications that can cause seizures, but newer antihistamines like loratadine (Claritin) and fexofenadine (Allegra) are less able to get into the brain, and thus have fewer side effects like sedation than the older antihistamines. These should be less likely to cause seizures; however, even with these medications, seizures have been reported.
Given the benign type of seizure your son had, and how long he has been without seizures, I think the risk of a newer antihistamine causing seizures is small.
DEAR DR. ROACH: Please clarify and enlighten your readers about some of the symptoms of Lewy body dementia. There is so much focused on Alzheimer's disease. LBD is the second most common dementia and is very difficult to diagnose, as it does not show up on an MRI. I struggled for more than a year to find the right diagnosis and proper medications for my husband. This is an incredibly difficult form of dementia for the caregiver and family to handle. --P.T.
ANSWER: Lewy body dementia is, as you say, the second most common form of dementia after Alzheimer's disease. But there are a few features that should raise suspicion for LBD as opposed to Alzheimer's. Forgetfulness is usually the first sign in Alzheimer's disease, but in LBD, the first signs often are inattentiveness and difficulty judging distances. Driving problems --including getting lost, missing stop signs or having automobile accidents --often happen early in the disease. So do falls. Memory problems always happen in LBD, but often, they come later in the course of the disease.
Visual hallucinations are common, and are an important distinguishing feature from Alzheimer's. I have repeatedly heard the story that a person thinks there is someone living in his house or apartment in early LBD, but any kind of visual hallucination is significant. Motor problems resembling Parkinson's disease also are extremely common. Acting out dreams also is reported, as are other kinds of sleep disturbances, especially taking long naps during the day when that hasn't been the pattern before.
It is very important to make the diagnosis of LBD rather than Alzheimer's, because the treatments are different. Many medicines used with some success in Alzheimer's disease are useless or even worsen LBD. Neither Alzheimer's disease nor LBD can be diagnosed with a CT scan or MRI scan. A neurologist, especially one specializing in memory disorders, is likely to be the most expert in making the diagnosis.
I found very helpful information, including about support groups, at www.lbda.org.